Ester S’s Story
In November 2011 – the Sunday before Thanksgiving I woke up with chills and a low grade fever. Monday, I called my internist who said – probably a virus – he had no appointments until Wednesday. I went to see him on Wednesday – he said chest sounds fine – “You’ll be cooking that turkey tomorrow.”
By Monday, (November 28th, 2011) I was still not well – I called and they said go to Urgent Care – he had no availability. I went to Urgent Care – I had just the low grade fever and chills – no coughing, no back ache. The doctor said I had “mild pneumonia”- “if it was me I probably wouldn’t treat it.” “Have you ever taken Zithromax?” “Yes.” I said. “No, I’ll give you Levaquin.” He gave no explanation, no side effects or warnings and then he left the room. We had my records in front of him on the computer – I was over 60 and was on Klonopin. There were no warnings given against being giving this drug at all. Usually I ask all those questions but I was so shocked that I had pneumonia that I was in a daze. I didn’t feel that sick. I filled the script at the pharmacy – again – no warning, no mention of the black box warning. One a day for seven days. I called my pulmonologist and asked to come in since I still had no cough. He said he heard a little “something” and gave me a script for three more days making it ten days total.
The following week I developed burning in my feet and tingling. I called the pulmonologist who is also the head of the ER at the local hospital and asked him if any of his patients had these symptoms while on Levaquin. He responded “I don’t use that drug!” and gave me no further explanation.
As weeks went by I developed achilles tendonitis. Went to an Orthopedic surgeon – did an MRI of the ankle, sent me to a vascular surgeon, by now the burning was so bad I had to sleep with ice on my feet. He sent me to a neurologist who diagnosed peripheral neuropathy.
At the same time, I developed extreme GI symptoms – cramps, diarrhea, couldn’t eat. After six months of a complete work-up, my GI doctor said “I need to send you to some else – I don’t know what is causing this. You have lost twenty five pounds.” Two more GI specialists and I could still not eat more than a couple of foods and had GI pain each day.
In March 2013, I went on a sick leave of absence from my job as a special education teacher assistant. In April, I developed sudden onset insomnia – could not sleep more than a few hours each night. I also could not take any medication as supplements – they made me very sick. I was referred by the GI doctor for iron infusions since my iron stores were very low. After a month, I stopped – my liver tests were sky high – they had no idea why. Three CT scans later – still no diagnosis except elevated liver tests. During this time I was so dizzy – I could not drive and spent my days homebound. I went to a cardiologist because my heart was constantly racing. He diagnosed- arthropathic hypotension. My blood pressure was very low and when I tried to stand it dropped drastically.
I tried to go back to work in September 2013. I managed for two months but I was so sick I could barely function. I now was ninety two pounds and still not sleeping. As of writing this, it is February 2014 and I am basically homebound and although I have been to countless doctors I have found no relief. Only one doctor even acknowledges that the damage this drug does – although there is no treatment at this point.
Two and a half years later, I have CNS damage, peripheral neuropathy, GI issues, Insomnia, Brain fog, blurred vision and have seen no improvement. I miss my job, I miss my life, I dread getting up each morning I dread going to sleep each night. Who is researching for a possible treatment? I feel very abandoned and my life as I knew it has been taken from me.